...is big. But they are related in that they both are related to the amount of cortisol that is produced by the body, or in the case that I am most familiar with, the body of my sweet little dog Sadie.
Sadie was diagnosed with Cushing's Disease a few months ago. After several tests over the course of nearly 4 months, the confirmed diagnosis said that she had Cushing's. When we were to begin treatment in March, Sadie came down with a bladder infection, and then she got Kennel Cough, and finally she was well and we could begin therapy a week ago.
The standard therapy is to do what is called a "loading dose" of the medication Lysodrene, look for changes in Sadie's symptoms, do a test to see if her cortisol is at the correct level, and then put her on a maintenance dose. The trick is the directions on the Lysodrene are pretty scary. Lysodrene is considered a chemotherapy tablet, so it is attacking parts of Sadie's body as it works.
Sadie started Lysodrene last Tuesday and her behavior changed (i.e., she slept through the night) on Friday night. On Saturday she went into Noah's for her ACHT test to see if she was at the correct level of cortisol. We stopped the medicine at that point, and we were waiting for the results. Only thing is, Sadie went into "crisis" (as defined by the directions I was given by Noah's) on Sunday. I called into Noah's on Sunday evening and they directed me to start Prednisone therapy for Sadie to bring her out of crisis.
Sadie still had the symptoms of the Lysodrene overdose ("crisis") on Monday evening, so I took her into Noah's they did another blood test, and we're continuing the Prednisone therapy for the next 10 days.
But this is the weird part about the Cushing's/Addison's connection. So, the Dr. explained that Sadie probably only overdosed by about one dose, but now has really no cortisol at all (her level is .2 and is supposed to be anywhere from 1 to 4). I guess the way this works is that the overdose may have killed off part of Sadie's pituitary gland which has resulted in an Addison's like state. Hence the treatment of Prednisone to bring the cortisol to a more normal level.
So, it gets even stranger...the Dr. said there were three possibilities that could result from this overdose: 1.) Sadie's pituitary gland has been damaged by the Lysdorene and will never produce enough cortisol for her in the future, and Sadie will now be diagnosed with Addison's Disease instead of Cushings; 2.) After the Prednisone therapy, Sadie will go back to her "normal" state of Cushing's and her levels of cortisol will be elevated. At that point she will be able to go on the maintenance dose of Lysodrene; or, 3.) And this is the weird one...the Lysodrene has killed off the perfect amount of Sadie's overactive pituitary gland and after the Prednisone therapy, she will be a normal dog, no Cushing's, no Addison's.
The Dr. went on to explain that some "old School" vets do the overdose on purpose to kill off the pituitary gland and treat the Addison's Disease because it is easier to treat and control. I'm just amazed that what could have been a mistake, may be something that actually means she may not need medication in the future. I expect that is a big long shot, but who else could it happen to other than the Lucky Girl and the Lucky Dog.
Song! Challenge! Special! Winter! Edition!
7 years ago